Oregon, 2012

Heavy Snow in Oregon, March 12 to 13, 2012

March 12 to 13, 2012 · NWS MFR · 3 events in 3 counties and zones

An unseasonably cold system moved onshore the morning of the March 13th, and significant snow was recorded down to sea level.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An unseasonably cold system moved onshore the morning of the March 13th, and significant snow was recorded down to sea level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 12, 7:20 PM PST, 40 minutes earlier.

Area forecast discussion, Mar 12, 7:20 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
820 PM PDT MON MAR 12 2012

...LOW ELEVATION SNOW EXPECTED TONIGHT...

.DISCUSSION...MAJOR UPDATES ARE FORTHCOMING. THE FRONT IS EVERY
BIT AS STRONG AS EXPECTED AND WINDS HAVE BEEN IMPRESSIVE (UP TO 80
MPH ALONG THE COAST, ESPECIALLY HIGHER ELEVATIONS). HOWEVER...IT
IS COLDER THAN EXPECTED BEHIND THE FRONT. THE FRONT IS NOW NEARING
NORTH BEND AND STRETCHES BACK TOWARD THE SW. SNOW HAS BEEN
CREEPING SOUTH ALONG THE OREGON COAST AS A RESULT OF BOTH STRONG
DYNAMICAL COOLING AND RADICALLY LOWERING SNOW LEVELS BEHIND THE
FRONT. SEVERAL INCHES OF SNOW HAVE ACCUMULATED OVER THE NORTH
COAST AND 00Z MODEL GUIDANCE SHOWS THIS POTENTIAL INTO SW OREGON
AS WELL. IN FACT...850 TEMPS FALL TO AROUND -5C DURING THE FRONTAL
PASSAGE WITH SOUNDINGS SHOWING THE COLUMN GOING ISOTHERMAL AND
ENTIRELY BELOW FREEZING IMMEDIATELY BEHIND IT. 00Z NAM GUIDANCE
SHOWS SEVERAL 10THS OF AN INCH QPF AFTER THIS FOR MOST WEST SIDE
AREAS, INCLUDING THE COAST. THE SAVING GRACE IS THAT ROAD TEMPS
SHOULD BE WARM WHICH WILL HELP TO MINIMIZE IMPACTS. WE ALREADY
HAVE WINTER STORM WARNINGS FOR ELEVATIONS ABOVE 2000 FEET AND AM
GOING TO KEEP THAT BUT ADD IN WINTER WEATHER ADVISORIES BELOW
THAT, FOR ALL AREAS EXCEPT THE SOUTH COAST. THINK THE FLOW AT THE
SOUTH COAST WILL MAINTAIN ENOUGH ONSHORE COMPONENT TO AVOID SNOW
ACCUMULATIONS. NEXT SHIFT WILL ALSO BE EVALUATING POTENTIAL FOR
EAST SIDE SNOW IMPACTS TOMORROW MORNING AS THE FRONT IS SHOWN TO
SLOW AS IT CROSSES THE AREA. THIS COULD RESULT IN ADVISORY LEVEL
SNOW OVER THERE AS WELL. -WRIGHT

&&

.AVIATION...FRONT NOW APPROACHING THE COAST AND WILL MOVE INLAND
THIS EVENING AND OVERNIGHT. WILL CONTINUE TO BE VERY WINDY AND
TURBULENT AHEAD OF THE FRONT WITH DECREASE WINDS TO THE REAR.
THIS SYSTEM IS COLDER THAN ANTICIPATED SO AM EXPECTING RAIN TO
OVERSPREAD THE AREA THIS EVENING AND CHANGE TO SNOW BEHIND THE
FRONT, ALL AREAS EXCEPT SOUTH COAST WHERE RAIN SHOWERS WILL
CONTINUE BEHIND THE FRONT. CONDITIONS WILL DETERIORATE TO IFR AS
THE FRONT ARRIVES THIS EVENING AND BECOMING LIFR IN SNOW FOR
SEVERAL HOURS BEHIND THE FRONT. TOTAL MOUNTAIN OSBCURATION THROUGH
THE NIGHT. SNOW WITH IFR TO LIFR CIGS/VIS WILL SPREAD TO THE EAST
SIDE LATER TONIGHT INTO TOMORROW MORNING. -WRIGHT

&&

.PREV DISCUSSION... /ISSUED 248 PM PDT MON MAR 12 2012/

SHORT TERM...A DEEP LOW HAS DEEPENED TO ABOUT 965MB OFF THE COAST
OF VANCOUVER BC. THIS IS BRINGING HIGH WINDS TO THE COASTAL
WATERS...COAST...AND INLAND AREAS. IN GENERAL...WINDS WILL
DIMINISH FROM WEST TO EAST AND NORTH TO SOUTH FROM TONIGHT INTO
TUESDAY. FOR DETAILS ABOUT WIND IMPACTS...SEE THE WIND HEADLINES
AT PDXNPWMFR.

HEAVY PRECIPITATION WILL COMMENCE LATER THIS AFTERNOON...AND WILL
BEGIN AS RAIN ALONG THE COAST AND THEN IMPACT THE MOUNTAINS AS SNOW
THIS EVENING THROUGH TONIGHT AND INTO TUESDAY MORNING. 3 TO 5 INCHES
OF PRECIPITATION ARE EXPECTED NEAR THE COAST WITH AROUND A HALF INCH
OF RAINFALL IN THE WESTERN VALLEYS. AN INCH OF PRECIPITATION IS
EXPECTED OVER THE CASCADES WITH A HALF INCH EAST OF THE CASCADES.

SNOW WILL BE HEAVY OVER NORTHERN CALIFORNIA AND IN THE KALMIOPSIS OF
SOUTHWESTERN OREGON. SNOW LEVELS WILL SHARPLY DROP LATE TONIGHT...SO
SEXTON SUMMIT COULD BE IMPACTED EARLY TUESDAY MORNING WITH A QUICK
SHOT OF MODERATE TO HEAVY SNOWFALL. ADDITIONALLY...TRAVEL WILL BE
IMPACTED OVER OTHER HIGHER PASSES ACROSS THE FORECAST AREA. I HAVE
ADDED DOUGLAS COUNTY AREAS ABOVE 2000 FEET FOR HEAVY SNOW LATE
TONIGHT...AND HAVE ADDRESSED THE EAST SIDE WITH A WINTER WEATHER
ADVISORY FOR TUESDAY MORNING. FOR MORE DETAILS ON SNOW AMOUNTS AND
LOCATIONS...PLEASE SEE THE HEADLINES AT PDXWSWMFR.

THERE WILL BE A BREAK IN WEATHER SYSTEMS FROM LATE TUESDAY INTO
THURSDAY MORNING. TEMPERATURES COULD COOL TO FREEZING IN WEST SIDE
VALLEYS IF SKIES DO CLEAR OUT SOME WEDNESDAY MORNING. ON THURSDAY A
WARMER WEATHER SYSTEM ARRIVES WITH SNOW LEVELS AT LEAST 5000 FEET.
ANOTHER SEVERAL INCHES OF PRECIPITATION ARE EXPECTED THURSDAY NEAR
THE COAST...AND RIVER RISES CAN BE EXPECTED...ESPECIALLY WITH SOME
LOWER ELEVATION SNOW FROM THE PREVIOUS COLDER SYSTEM MELTING.

LONG TERM...FRIDAY THROUGH MONDAY...THE OVERALL WEATHER PATTERN
DURING THIS TIME FRAME IS HANDLED WELL BY THE MODELS SHOWING THE
EVOLUTION OF A DEEPLY AMPLIFIED TROUGH ALONG THE WEST COAST. 500MB
HEIGHT ANOMALIES ARE FORECAST BETWEEN 2-3 STANDARD DEVIATIONS BELOW
NORMAL AND THIS WILL TRANSLATE TO TEMPERATURES WELL BELOW AVERAGE
FOR SOUTHWESTERN OREGON AND NORTHERN CALIFORNIA. THE PATTERN WILL
FEATURE ANOTHER STRONG STORM SYSTEM FRIDAY INTO FRIDAY NIGHT WITH
PERIODS OF MODERATE TO HEAVY PRECIPITATION FOLLOWED BY LOWERING SNOW
LEVELS DOWN TO 1500 FEET WEST OF THE CASCADES BY SATURDAY MORNING.
WITH THE TROUGH OVERHEAD THIS WEEKEND...EXPECT A COLD SHOWERY
PATTERN. MODELS ARE INDICATING VERY COLD AIR ALOFT...WITH 500MB
TEMPS AROUND -35C. WITH THE VERY UNSTABLE AIR MASS IN PLACE EXPECT
SOME OF THE CONVECTIVE SHOWERS MAY PRODUCE THUNDER AND GRAUPEL. THIS
AIR MASS IS EXPECTED TO MODIFY AND STABILIZE A BIT ON MONDAY WITH
LOWERING PROBABILITIES OF SHOWERS. /SPILDE

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 11 AM PDT TUESDAY FOR ORZ030-031.
     WINTER WEATHER ADVISORY UNTIL 1 PM PDT TUESDAY FOR ORZ029>031.
     HIGH SURF WARNING UNTIL 2 AM PDT TUESDAY FOR ORZ022.
     HIGH WIND WARNING UNTIL 2 AM PDT TUESDAY FOR ORZ021-022.
     WINTER STORM WARNING UNTIL 1 PM PDT TUESDAY ABOVE 2000 FEET FOR
     ORZ023.
     WINTER WEATHER ADVISORY UNTIL 1 PM PDT TUESDAY FOR ORZ025.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORZ023.
     WIND ADVISORY UNTIL 8 AM PDT TUESDAY FOR ORZ029.
     WIND ADVISORY UNTIL 2 AM PDT TUESDAY FOR ORZ026.
     WINTER WEATHER ADVISORY UNTIL 1 PM PDT TUESDAY FOR ORZ027-028.
     HIGH SURF WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ021.
     WINTER STORM WARNING UNTIL 1 PM PDT TUESDAY ABOVE 2000 FEET FOR
     ORZ024.

CA...HIGH WIND WARNING UNTIL 11 AM PDT TUESDAY FOR CAZ085.
     WINTER WEATHER ADVISORY UNTIL 1 PM PDT TUESDAY FOR CAZ084.
     WIND ADVISORY UNTIL 8 AM PDT TUESDAY FOR CAZ084.
     WINTER STORM WARNING UNTIL 2 PM PDT TUESDAY ABOVE 3000 FEET FOR
     CAZ080.
     WINTER STORM WARNING UNTIL 11 PM PDT TUESDAY FOR CAZ082.
     HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY FOR CAZ081.
     WINTER WEATHER ADVISORY UNTIL 1 PM PDT TUESDAY FOR CAZ081.
     WINTER STORM WARNING UNTIL 2 AM PDT WEDNESDAY FOR CAZ083.
     WINTER WEATHER ADVISORY FROM 5 AM TUESDAY TO 5 AM PDT WEDNESDAY
     FOR CAZ085.
PZ...HIGH SURF WARNING UNTIL 2 AM PDT TUESDAY FOR PZZ310-350-356.
     STORM WARNING UNTIL 2 AM PDT TUESDAY FOR PZZ356-376.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT TUESDAY FOR PZZ356.
     HURRICANE FORCE WIND WARNING UNTIL 10 PM PDT THIS EVENING FOR
     PZZ350.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT TUESDAY FOR PZZ350.
     HAZARDOUS SEAS WARNING UNTIL 11 AM PDT TUESDAY FOR PZZ370.
     HAZARDOUS SEAS WARNING UNTIL 11 AM PDT TUESDAY FOR PZZ376.
Hazardous weather outlook, Mar 12, 4:16 PM PST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
516 PM PDT MON MAR 12 2012

PZZ350-370-140030-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...TONIGHT

A HURRICANE FORCE WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PDT
TONIGHT. PLEASE SEE THE MARINE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF GALES AND HEAVY SEAS WILL CONTINUE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ356-376-140030-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...TONIGHT

A STORM WARNING REMAINS IN EFFECT UNTIL 8PM PDT THIS EVENING.
PLEASE SEE THE MARINE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF GALES AND HEAVY SEAS WILL CONTINUE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-140030-
SOUTH CENTRAL OREGON COAST-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT TONIGHT. A
HIGH SURF WARNING IS ALSO IN EFFECT UNTIL 11 PM PDT TONIGHT.
PLEASE SEE THE WEATHER MESSAGE AND COASTAL WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND AND RAIN WILL CONTINUE TO IMPACT THE COAST THROUGHOUT THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ022-140030-
CURRY COUNTY COAST-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM PDT TONIGHT. A
HIGH SURF WARNING IS ALSO IN EFFECT UNTIL 2 AM PDT TONIGHT.
PLEASE SEE THE WEATHER MESSAGE AND COASTAL WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND AND RAIN WILL CONTINUE TO IMPACT THE COAST THROUGHOUT THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-140030-
CENTRAL DOUGLAS COUNTY-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING.
PLEASE SEE THE WEATHER MESSAGE FOR MORE DETAILS.

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 2000 FEET IS IN EFFECT
BEGINNING AT 9 PM PDT THIS EVENING. PLEASE SEE THE WINTER WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-140030-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 2000 FEET IS IN EFFECT
BEGINNING AT 9 PM PDT TONIGHT. PLEASE SEE THE WINTER WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-027-028-140030-
EASTERN DOUGLAS COUNTY FOOTHILLS-SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 11 PM PDT
TONIGHT. PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-140030-
JACKSON COUNTY-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT TONIGHT. PLEASE
SEE THE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-ORZ029-140030-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. PLEASE SEE THE
WEATHER MESSAGE FOR MORE DETAILS.

A WINTER WEATHER ADVISORY IS ALSO IN EFFECT BEGINNING AT 11 PM PDT
TONIGHT. PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT TUESDAY. THE
WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ030-031-140030-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH TONIGHT. PLEASE SEE
THE WEATHER MESSAGE FOR MORE DETAILS.

A WINTER WEATHER ADVISORY IS ALSO IN EFFECT BEGINNING AT 11 PM PDT
TONIGHT. PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM PDT TUESDAY.
THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ085-140030-
MODOC COUNTY-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH TONIGHT. PLEASE SEE
THE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM PDT TUESDAY.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 5 AM PDT TUESDAY UNTIL 5
AM PDT WEDNESDAY. PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-140030-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 11 PM PDT
TONIGHT. PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 AM PDT
EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-140030-
SOUTH CENTRAL SISKIYOU COUNTY-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 11 PM PDT TONIGHT.
PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-140030-
CENTRAL SISKIYOU COUNTY-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH TONIGHT. PLEASE SEE
THE WEATHER MESSAGE FOR MORE DETAILS.

A WINTER WEATHER ADVISORY IS ALSO IN EFFECT BEGINNING AT 11 PM PDT
TONIGHT. PLEASE SEE THE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY.
THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-140030-
WESTERN SISKIYOU COUNTY-
516 PM PDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 3000 FEET IS IN
EFFECT BEGINNING AT 11 PM PDT TONIGHT. PLEASE SEE THE WINTER
WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 12, 2:21 PM PST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
321 PM PDT MON MAR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     NON-TSTM WND GST BANDON                  43.12N 124.42W
03/12/2012  M66 MPH          COOS               OR   PUBLIC

            SUSTAINED SOUTH TO SOUTHEAST WINDS AVERAGING 30-40 MPH.
            GUST RECORDED AT 309 PM PDT.

&&

SPILDE
Local storm report, Mar 12, 3:50 PM PST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
450 PM PDT MON MAR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND GST 1 ENE BROOKINGS         42.06N 124.28W
03/12/2012  M60 MPH          CURRY              OR   TRAINED SPOTTER

            LIGHT DEBRIS ON HWY 101

0330 PM     NON-TSTM WND GST SILVER LAKE             43.13N 121.04W
03/12/2012  E60 MPH          LAKE               OR   PUBLIC

            ESTIMATED SUSTAINED WINDS OF 40 MPH.

&&

BPN
Local storm report, Mar 12, 5:26 PM PST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
626 PM PDT MON MAR 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST 3 S BANDON              43.07N 124.42W
03/12/2012  M62 MPH          COOS               OR   TRAINED SPOTTER

&&

WRIGHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, South Central Oregon Coast

When
March 12, 8:00 PM PST to March 13, 8:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
Trained Spotter
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

A spotter NE Lakeside reported 5.0 inches of snow between 12/2000 and 12/2325 PST. A spotter 3SSE Coos Bay reported 6.0 inches of snow through 13/0000 PST with a power failure. A spotter 2SE Coos Bay reported 4.0 inches of snow between 12/2200 and 13/0400 PST. A spotter 5NNE North Bend reported 5.0 to 6.0 inches of snow overnight. A spotter 1NNW Lakeside reported 5.5 inches of snow overnight. A member of the public reported 4.0 inches of snow in Coos Bay overnight with a power failure. A spotter 7NNE Powers reported 3.5 inches of snow overnight. A CoCoRAHS observer 1.7WNW Coos Bay reported 4.5 inches of snow. Another CoCoRAHS observer 0.6WNW of Coos Bay reported 4.0 inches of snow.

Heavy Snow, Eastern Curry County & Josephine County

When
March 12, 8:00 PM PST to March 13, 8:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Trained Spotter
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

A spotter 2WSW OBrien reported 4.0 inches of heavy wet snow overnight. A spotter 5WNW Grants Pass reported 5.0 inches of snow.

Heavy Snow, Jackson County

When
March 12, 8:00 PM PST to March 13, 8:00 AM PST
Where
Jackson County forecast zone
Reported by
Trained Spotter
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A spotter 2WNW Ashland reported 5.0 inches of snow between 13/0230 and 13/0730 PST. A CoCoRAHS observer 2.6S Talent reported 5.6 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360849, 360850, 360852.